MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1857
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat varices using ruby coils.During the procedure, while attempting to advance a ruby coil out of its introducer sheath and into a non-penumbra microcatheter, the hospital technologist experienced difficulty and stopped immediately pushing the ruby coil.Therefore, the ruby coil was retracted back into its introducer sheath and the microcatheter flushed.A second attempt was then made and the same issue occurred.It was reported that the ruby coil was advanced approximately five to ten centimeters within its introducer sheath then it became difficult to push; therefore, it was removed.The procedure was completed using another ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked in multiple locations.The pusher assembly distal detachment tip (ddt) was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned ruby coil revealed that the pusher assembly ddt was retracted proximal to the introducer sheath friction lock.If the pusher assembly ddt is retracted proximal to the introducer sheath friction lock, it may become difficult to advance the coil through its introducer sheath and into a microcatheter.The introduce sheath has a smaller inner diameter (id) than the pusher assembly mid-joint.This allows the introducer sheath to seat properly on the pusher assembly mid-joint.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental to the reported complaint and may have occurred from packaging the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8649590
Report Number3005168196-2019-01044
Device Sequence Number2340443
Product Code HCG
UDI-Device Identifier00814548019260
UDI-Public00814548019260
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2026
Device Catalogue NumberRBY2C1857
Device Lot NumberF85461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer07/09/2019
Initial Report FDA Received Date05/29/2019
Supplement Report FDA Received Date08/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005